When Prescription Medication Hinders Your Weight Loss Progress

By: 
True You
November 3, 2021

Medication is a welcome relief for a wide variety of physical and mental issues, but when your medication leads to weight gain, it can be frustrating and confusing. Trading one health challenge for another is never a good idea, so what can you do to find a solution for each?

Reasons for Weight Gain Related to Medication

First, it’s important to understand the common reasons that certain medications cause weight gain. Sometimes weight gain comes from the medication itself, however, most often the side effects created by the medication indirectly lead to weight gain. These side effects include:

  • Increased Appetite: Certain medications, such as steroids like prednisone, make you feel hungrier; therefore, you may eat more and gain weight. This will happen especially if you’re unaware, or not actively modifying your lifestyle to compensate. For example, focusing on eating a healthier diet and incorporating more exercise while taking medications that increase your appetite can help combat the side effect.
  • Change in Metabolism: Some medications change the way your body metabolizes food and therefore, you will be more prone to gain weight. For example, beta-blockers for high blood pressure slow down the metabolism, and your body then fails to burn calories as quickly as it did before.
  • Water Retention: It can be especially frustrating when you step on the scale, and you weigh more, however, in some cases your body isn’t actually carrying more fat. This can be due to water retention. For example, the diabetes medication pioglitazone causes your body to retain more salt, and therefore, absorb and retain more water.
  • Shift in Glucose Storage: If a medicine changes the way your body stores glucose, this can lead to the storage of extra fat and therefore, weight gain. Insulin, also a medication for diabetes, can cause someone to gain extra weight when their cells absorb too much glucose, and then the body converts it to fat.
  • Feeling Tired or Short of Breath: When a medicine makes you feel tired, weak or short of breath, exercise will likely become a challenge. Without exercise or some type of regular physical activity, you’re more likely to pick up some extra pounds.

Examples of Medications that Cause Weight Gain

There are several categories of medication that can hamper your weight loss efforts, including antipsychotic, diabetes and antidepressant medications, as well as steroids. Becoming more knowledgeable about the different types of medications that can cause these side effects can be very helpful, especially if you are taking a new prescription or if being overweight is already a concern for you. However, it’s important to note that not all of the medications in each category cause weight gain. Specific examples include:

  • Antipsychotic Medications: This category is typically the biggest offender of medication-related weight gain; examples are quetiapine (Seroquel), olanzapine (Zyprexa), aripiprazole (Abilify), and haloperidol (Haldol)
  • Insulin & Other Diabetes Medications: Sulfonylureas (glimepiride, glipizide and glyburide), pioglitazone, nateglinide, and repaglinide
  • Antidepressants and Anti-Anxiety Medications:
    • Selective serotonin reuptake inhibitors (SSRIs) when used long-term for depression, such as paroxetine (Paxil), sertraline (Zoloft), citalopram (Celexa), and fluoxetine (Prozac)
    • Tricyclic antidepressants (TCAs) such as amitriptyline (Elavil), amoxapine, desipramine (Norpramin), and doxepin (Adapin)
    • Anti-anxiety benzodiazepines such as diazepam (Valium) and alprazolam (Xanax)
    • Lithium, used as a mood-stabilizer
    • Mirtazapine (Remeron), an atypical antidepressant used to increase appetite in the elderly
  • Beta-Blockers for Blood Pressure: Metoprolol (Lopressor), atenolol (Tenormin) and propranolol (Inderal), and acebutolol
  • Steroids: Prednisone, norethindrone, Nexplanon, and tamoxifen
  • Anti-Seizure and Nerve-Pain Medications: Gabapentin (Neurontin), pregabalin (Lyrica), and divalproex (Depakote)

What Are Your Options When Facing Medication-Related Weight Gain?

Start by familiarizing yourself with the side effects of any new medication by talking with your doctor and/or pharmacist. If weight gain is a known side effect, it’s not a guarantee you’ll gain since many side effects don’t impact all patients. That’s why it’s important to monitor your body for any changes after starting a new prescription. In most cases, weight gain should be noticeable within the first six months. If this happens, analyze other potential contributing factors, such as a change in your diet or exercise habits, or an increase in your stress level. If nothing else in your routine has changed, it is likely that your medication is causing you to gain weight. So, where should you go from there?

According to Emily Weaver, BSN, RN, AGPCNP, a nurse practitioner with True You Weight Loss, it’s important to be your own advocate. Have a conversation with your provider to investigate if there is an alternative medication you can take. Weaver reminds us that there is nothing wrong with the medications that have weight gain as a side effect—they are tried and true and work well for the issues for which they are indicated to treat. However, having an open discussion with your provider is a critical way to ensure vital adjustments are made, whether it be a reduced dosage or a substitute medication that involves less risk for weight gain. For example, the diabetes medication metformin can actually cause weight loss or be weight neutral. If you are working with a nurse practitioner or registered dietitian through a medical weight loss clinic, you can also lean on him or her for advice concerning your list of current medications.

“When I look at a medication list for a new patient, I will review it closely to identify any prescriptions that may be contributing to weight gain,” explains Weaver. “Then, I encourage my patients to talk with their prescribing doctor and request an alternative. Ninety percent of the time, there are good alternatives, but you will never know that until you have a candid conversation with your medical provider.”

Weaver also reminds us that many medications—such as those for diabetes and blood pressure—may not be necessary if there is underlying obesity that can be treated and resolved.

“In many cases, treating obesity can resolve other health problems,” explains Weaver. “Engaging in a comprehensive weight loss plan that includes diet, exercise, nutrition counseling, psychological therapy, and/or a weight loss procedure like we offer here at True You Weight Loss can lead to significant weight loss. We know that losing even just 5-10 percent of your body weight can have a major positive impact on a patient’s overall health—and often leads to the discontinuation of numerous medications. In addition, treating obesity and losing weight is known to improve mood and emotional well-being. Therefore, weight loss can also be effective in helping you eliminate medications for such conditions as depression and anxiety.

The bottom line? Better nutritional habits, more physical activity and better sleep habits are crucial to managing health challenges, feeling stronger, and supporting the treatment of issues that could be slowing your weight loss success.

True You
True You
Get Monthly Updates About Nutrition and Advancements in Weight Loss

You might also be interested in:

Come Find Yourself at True You

Freedom is Waiting
© 
2022
 True You Weight Loss | All rights reserved
linkedin facebook pinterest youtube rss twitter instagram facebook-blank rss-blank linkedin-blank pinterest youtube twitter instagram